Format

Send to

Choose Destination
Case Rep Cardiol. 2016;2016:5040176. doi: 10.1155/2016/5040176. Epub 2016 Jul 28.

Loperamide Induced Life Threatening Ventricular Arrhythmia.

Author information

1
Jamaica Hospital Medical Center, Department of Medicine, Jamaica, NY 11418, USA.

Abstract

Loperamide is over-the-counter antidiarrheal agent acting on peripherally located μ opioid receptors. It is gaining popularity among drug abusers as opioid substitute. We report a case of a 46-year-old male that was presented after cardiac arrest. After ruling out ischemia, cardiomyopathy, pulmonary embolism, central nervous system pathology, sepsis, and other drug toxicity, we found out that patient was using around 100 mg of Loperamide to control his chronic diarrhea presumably because of irritable bowel syndrome for last five years and consumed up to 200 mg of Loperamide daily for last two days before the cardiac arrest. We hypothesize that the patient's QTc prolongation and subsequent cardiac arrest are due to Loperamide toxicity. Patient experienced gradual resolution of tachyarrhythmia and gradual decrease in QTc interval during hospitalization which supports the evidence of causal relationship between Loperamide overdose and potentially fatal arrhythmias. It also provided the clue that patient may have congenital long QT syndrome which was unmasked by Loperamide causing ventricular arrhythmias. This case adds one more pearl in the literature to support that Loperamide overdose related cardiac toxicity does exist and it raises concerns over Loperamide abuse in the community.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center